Kansas, 2003

Winter Storm in Kansas, January 15 to 16, 2003

January 15 to 16, 2003 · NWS EAX · 4 events in 4 counties and zones

A winter storm producing 3 to 8 inches of snow, moved across east central Kansas late on January 15th and ended on January 16th. Snowfall totals of 7 inches were reported in Effingham and Leavenworth, with 6 inches on the ground in Overland Park.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A winter storm producing 3 to 8 inches of snow, moved across east central Kansas late on January 15th and ended on January 16th. Snowfall totals of 7 inches were reported in Effingham and Leavenworth, with 6 inches on the ground in Overland Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 15, 9:56 PM CST, 24 minutes earlier.

Area forecast discussion, Jan 15, 9:56 PM CST, 24 minutes before
AREA FORECAST DISCUSSION...RETRANSMISSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
956 PM CST WED JAN 15 2003

WILL BE UPDATING FORECAST TO LOWER SNOW AMOUNTS ACROSS THE BOARD.
SURFACE LOW IS FARTHER SOUTH THAN PREVIOUSLY EXPECTED...KEEPING DRY
EAST OR NORTHEAST WINDS ACROSS MUCH OF NORHTERN MISSOURI. DEW POINTS
ARE STRUGGLING TO GET OUT OF THE SINGLE DIGITS AND TEENS. THERE
REMAINS THE CHANCE FOR AROUND 6 INCHES ACROSS EASTERN KANSAS AND
WESTERN MISSOURI WITH MUCH LESS TO THE NORTH AND EAST. WILL LOWER TO
ADVISORY CRITERIA ACROSS MUCH OF THE NORTHERN COUNTIES.

WARNING/ADVISORY SECTION BELOW WILL BE UPDATED SHORTLY.

NRR

315 PM...
SATELLITE IMAGERY CONTINUES TO SHOW SEVERAL VORT CENTERS ALONG
NORTHERN/CENTRAL ROCKIES...HELPING TO INDUCE LEE CYCLOGENESIS ACROSS
FAR SOUTHEASTERN CO/OK PANHANDLE REGION. PROFILER DATA SHOWS
STRENGTHENING LOW LEVEL FLOW ACROSS SOUTHERN PLAINS...EVIDENCED BY
40-50KT LOW LEVEL JET EVIDENT AT VICI OK AND HAVILAND KS.
MODELS SUGGEST LOW LEVEL JET TO INCREASE THIS EVENING...TRANSPORTING
ADDITIONAL MOISTURE CURRENTLY ACROSS SOUTHERN PLAINS NORTHWARD INTO
REGION THIS EVENING. MODELS ALSO CONTINUE TO SUGGEST VORT CENTERS TO
CONGEAL OVERNIGHT INTO AMPLIFYING SHORTWAVE TROUGH...WHICH
PROPAGATES THROUGH REGION LATE TONIGHT INTO TOMORROW. STRONG LIFT
AHEAD OF THIS FEATURE...COUPLED WITH STRONG ISENTROPIC LIFT ALONG
285-300K SURFACES WILL RESULT IN DEVELOPMENT OF SNOW ACROSS
NORTHEAST KS EARLY THIS EVENING...THEN SPREAD ACROSS WEST CENTRAL MO
NEAR/SHORTLY AFTER 03Z. 18Z MESO-ETA FURTHER SUPPORTS IDEA OF
HEAVIEST SNOWFALL ALONG I-70 CORRIDOR BETWEEN TOPEKA AND
HIGGINSVILLE MO. GIVEN FAIRLY COLD AIRMASS (LOWS TONIGHT IN UPPER
TEENS) AND RESULTANT LOW WATER CONTENT OF SNOW (RATIOS OF 15:1 TO
20:1)...THINK SWATH OF 6-10 INCHES ACROSS THIS AREA STILL LOOKS
REASONABLE...WITH SLIGHTLY LOWER AMOUNTS ACROSS REMAINDER OF CWA. OF
SOME CONCERN IS STEEPENING LAPSE RATES ABOVE 700MB RESULTING FROM
STRONG LOW LEVEL WARM AIR ADVECTION. LAPSE RATES CLOSE TO
CONDITIONALLY UNSTABLE FOR SHORT PERIOD ACROSS WEST CENTRAL MO THIS
EVENING...THUS CANT RULE OUT CONVECTIVE BURST AS WELL...RESULTING
IN LOCALLY HIGHER SNOWFALL AMOUNTS. ENTIRE CWA COVERED BY
WARNINGS...AND THIS STILL LOOKS IN REASONABLE SHAPE. TIGHT PRESSURE
GRADIENT ON BACK SIDE OF LOW AND LOW LEVEL WINDS >30KTS SUGGEST
POTENTIAL FOR SIGNIFICANT BLOWING/DRIFTING OF SNOW THROUGH THE DAY
THURSDAY. STRONG NVA MOVES ACROSS MUCH OF FORECAST AREA WEDNESDAY
AFTERNOON...WITH ASSOCIATED SUBSIDENCE BRINGING AN END TO PRECIP BY
NOON FOR MOST LOCATIONS. ALTHOUGH WENT BELOW GUIDANCE FOR LOWS
TOMORROW NIGHT...FEEL NORTHWEST GRADIENT WILL KEEP MIN TEMPS FROM
GOING INTO FREE-FALL.

SEAMAN

IN THE WAKE OF THE WINTER STORM...THE MAIN FORECAST CONCERNS DAYS
4-7 ARE WITH TEMPERATURES OVER SNOW-COVERED GROUND AND MULTIPLE
CLIPPERS EMBEDDED IN NORTHWESTERLY FLOW ALOFT.

DO NOT EXPECT MUCH WARMING ON FRIDAY...UNDER THE INFLUENCES OF
NORTHWEST FLOW AND COLD SNOW PACK...SO WILL LEAN TOWARD THE COLDER
MAV GUIDANCE NUMBERS. CLOUDS WILL INCREASE OVERNIGHT FRIDAY INTO
SATURDAY AS AN UPPER IMPULSE DROPS SOUTH FROM SOUTHERN MANITOBA.
THINK BEST MOISTURE/LIFT WILL PASS TO THE NORTHEAST OF THE FORECAST
AREA...SO WILL MAINTAIN SLIGHT CHANCE/SILENT POPS FOR SATURDAY
MORNING. WOULD NOT RULE OUT THE POSSIBILITY OF FLURRIES IN NORTH
CENTRAL/NORTHEAST MISSOURI...BUT WILL MERELY INCREASE CLOUD COVER
DUE TO THE DRYNESS OF LOW LAYERS IN PROGGED SOUNDINGS. THE GFS SENDS
ADDITIONAL IMPULSES/CLIPPERS ACROSS THE FORECAST AREA EARLY NEXT
WEEK...BUT WILL LEAVE THE FORECAST DRY DUE TO UNCERTAINTY WITH
TIMING AND MOISTURE CONSIDERATIONS. IN ADDITION...THE GFS PROGS THE
ARRIVAL OF AN ARCTIC AIRMASS LATE IN THE WORK WEEK...WHICH WOULD
BRING A BLAST OF COLD AIR TO EASTERN KANSAS AND MISSOURI.

SCHMIT

1230 PM...
SHORT TERM UPDATE...IT APPEARS ALL INGREDIENTS ARE COMING TOGETHER
FOR A SIGNIFICANT SNOW EVENT ACROSS MUCH OF THE FORECAST AREA THIS
EVENING INTO THE MORNING HOURS THURSDAY. CURRENT SATELLITE DATA
SUGGESTS MODELS HAVE INITIALIZED SHORTWAVE FEATURES ACROSS
NORTHERN/CENTRAL ROCKIES REASONABLY WELL. 12Z SOUNDING DATA FROM
KCRP/KDRT/KFWD SUGGESTS FAIRLY DEEP LAYER OF LOW LEVEL MOISTURE JUST
BELOW 850MB. VISIBLE LOOP INDICATES THIS MOISTURE IS ALREADY MOVING
NORTHWARD FAIRLY RAPIDLY...EVIDENCED BY NORTHWARD PROGRESSION OF
STRATO-CU ACROSS CENTRAL TX. AS UPPER LEVEL SHORTWAVE AMPLIFIES THIS
EVENING...TIGHTENING GRADIENT WILL INTENSIFY LOW LEVEL JET...HELPING
TO RAPIDLY TRANSPORT MOISTURE NORTHWARD INTO REGION. ETA SEEMS TO
HAVE THIS IDEA REASONABLY WELL REPRESENTED...GIVEN IMPRESSIVE 850MB
THETA-E ADVECTION/ISENTROPIC LIFT ALONG 285-300K SURFACES. 12Z
MODELS SUGGEST HEAVIEST SNOWFALL TO OCCUR ALONG I-70 CORRIDOR
BETWEEN 03Z AND 09Z TONIGHT. GIVEN COLD AIRMASS...EXPECT
LIQUID-WATER TO SNOW RATIOS ON THE ORDER OF 15:1 OR 20:1...RESULTING
IN A 6-10 INCH SWATH FROM ROUGHLY KANSAS CITY TO HIGGINSVILLE...AND
SLIGHTLY LESSER AMOUNTS AROUND THIS SWATH. OF ADDITIONAL CONCERN
WILL BE STRONG NORTHERLY GRADIENT WHICH DEVELOPS ACROSS SOUTHERN
HALF OF CWA LATE TONIGHT INTO THURSDAY. GIVEN POWDERY NATURE OF
SNOW...EXPECT SIGNIFICANT BLOWING/DRIFTING RESULTING IN SIGNIFICANT
TRAVEL PROBLEMS ALONG EAST-WEST THOROUGHFARES SUCH AS I-70 AND
HIGHWAY 50. AT THIS TIME EXPECT NORTH WINDS IN THE 20 TO 30 MPH
RANGE...A LITTLE BELOW BLIZZARD CRITERIA. NONETHELESS BLOWING SNOW
MAY RESULT IN WIDESPREAD WHITE-OUT CONDITIONS THURSDAY.

SEAMAN

515 AM...
LOTS OF COORDINATION THIS MORNING. MOST OF TIME SPENT DECIDING
WHEN/WHERE TO ISSUE WINTER STORM WARNINGS/ADVISORIES/WATCHES.
ETA/NGM/GFS IN CLOSER AGREEMENT WITH EVOLUTION OF SIGNIFICANT SNOW
EVENT FOR FORECAST AREA. PATH SHORTWAVE TROUGH DROPPING SOUTHEAST
FROM SOUTHERN ALBERTA WILL HOLD THE KEY FOR WHERE HEAVIEST SNOW
BANDS WILL LAY OUT. THE SHORTWAVE NOW ENTERING WESTERN UT IS PROGGED
TO DROP SOUTHEAST AS ALBERTA SYSTEM DIGS AND STRENGTHENS WITH THE
HELP OF WIND SPEED MAX ON BACK SIDE.

LOOKS LIKE TWO FACTORS COME INTO PLAY FOR THE DEVELOPMENT OF HEAVY
SNOW. INITIALLY STRONG ISENTROPIC UPGLIDE ON 290K SURFACE WILL ALLOW
WARM CONVEYOR BELT TO FEED MOISTURE OVER TOP OF VERY DRY BOUNDARY
LAYER. SOME OF THE INITIAL ENERGY WILL BE USED TO SATURATE AIRMASS.
THIS SHOULD OCCUR THIS AFTERNOON. AS STRONG UPWARD VERTICAL MOTION
FIELD IS ENHANCED BY DYNAMICS ASSOCIATED WITH ALBERTA SHORTWAVE
WOULD EXPECT TO SEE NORTHWEST-SOUTHEAST HEAVY SNOW BANDS FORM
ACROSS EASTERN NEBRASKA AND FAR NORTHWEST MISSOURI LATE THIS
AFTERNOON OR EARLY EVENING. THESE BANDS OF HEAVY SNOW SHOULD TRACK
ACROSS NORTHERN MISSOURI TONIGHT. HAVE USED OVERLAP OF ETA/AVN
QPF/SNOW GRIDS TO DELINEATE HEAVY SNOW AREA OVER NORTHERN MO.
GARCIA METHOD ONLY GIVES 4 TO 6 INCH SNOWS BUT HIGH RATIOS DUE TO
DRYNESS OF SNOW SHOULD ALLOW FOR 15:1 OR 20:1 RATIOS. BASED UPON
MODEL QPF 10 INCH SNOW AMOUNTS NOT OUT OF THE QUESTION.

WENT WITH LOWER SNOW AMOUNTS FURTHER SOUTH FROM ST JOSEPH TO KANSAS
CITY. EVEN THOUGH SOME AREAS IN AND AROUND KANSAS CITY ARE NOT
EXPECTED TO REACH THE 6 INCH SNOW TOTALS NECESSARY TO MEET WARNING
CRITERIA...BELIEVE PUBLIC BEST SERVED WITH A WARNING BASED UPON
FIRST MAJOR SNOW OF THE SEASON...HEAVY SNOW MAY LINGER AT THE
BEGINNING OF THE DRIVE TO WORK THURSDAY MORNING...AND THE EXPECTED
STRONG NORTH WINDS CAUSING CONSIDERABLE BLOWING AND DRIFTING OF
SNOW. SINCE SNOW IS EXPECTED TO START LATER OVER SOUTHEAST COUNTIES
IN CENTRAL MO DECIDED TO STICK WITH A WINTER STORM WATCH AFTER
COORDINATION WITH STL AND SGF.

TEMPERATURES NOT EXPECTED TO MAKE IT OUT OF THE 20S TODAY. REAL COLD
AIR NOT EXPECTED TO ARRIVE TILL THURSDAY NIGHT/FRIDAY MORNING AS
SKIES CLEAR AND WINDS DROP. WITH FRESH SNOW COVER AND COLD AIRMASS
MY FRIDAY MORNING LOWS MAY BE TOO CONSERVATIVE AND WE COULD SEE LOW
TEMPERATURES FALL BELOW ZERO.

LITTLE CHANGE MADE TO REST OF FORECAST. QUICK LOOK AT NEXT WEEKS MRF
LOOKS MIGHTY FRIGID.

MJ

SEAMAN

.EAX...
KS...WINTER STORM WARNING FOR THIS EVENING THROUGH THURSDAY MORNING
FOR ZONES KSZ025...KSZ102.

WINTER STORM WARNING FOR THIS EVENING THROUGH THURSDAY MORNING FOR
ZONES KSZ103>105.

WINTER STORM WARNING FOR TONIGHT AND THURSDAY FOR ZONES KSZ057...
KSZ060.

MO...WINTER STORM WARNING FOR THIS EVENING THROUGH THURSDAY MORNING
FOR ZONES MOZ001>004...MOZ011>013...MOZ020>021.

WINTER STORM WARNING FOR THIS EVENING THROUGH THURSDAY MORNING FOR
ZONES MOZ005>008...MOZ014>017...MOZ022>025.

WINTER STORM WARNING FOR THIS EVENING THROUGH THURSDAY MORNING FOR
ZONES MOZ028>030...MOZ037>038.

WINTER STORM WARNING FOR TONIGHT AND THURSDAY FOR ZONES MOZ043>044...
MOZ053>054.

WINTER STORM WARNING FOR TONIGHT AND THURSDAY FOR ZONES MOZ031>033...
MOZ039>040...MOZ045>046.
Hazardous weather outlook, Jan 15, 1:05 PM CST, 9 hours 15 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
105 PM CST WED JAN 15 2003

...WINTER STORM WARNINGS ARE IN EFFECT FOR ALL OF NORTHWEST...NORTH
CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EAST CENTRAL KANSAS...

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
PERIODS OF HEAVY SNOW ARE EXPECTED ACROSS THE ENTIRE AREA BEGINNING
THIS EVENING...AND LASTING THROUGH THE OVERNIGHT HOURS. THE HEAVIEST
SNOW BAND LOOKS TO EXTEND FROM KANSAS CITY TO HIGGINSVILLE...WHERE 6
TO 10 INCHES WILL BE POSSIBLE BY MIDDAY THURSDAY. AREAS SOUTH OF
THIS BAND CAN EXPECT 5 TO 10 INCHES OF TOTAL ACCUMULATION...WITH 4
TO 8 INCHES POSSIBLE FURTHER NORTH. ADDITIONALLY STRONG NORTH WINDS
ARE EXPECTED TO DEVELOP LATE TONIGHT...RESULTING IN BLOWING AND
DRIFTING SNOW. THE COMBINATION OF HEAVY SNOW AND WIND WILL MAKE
TRAVEL POTENTIALLY DANGEROUS ACROSS THE AREA OVERNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STRONG WINDS OF 20 TO 30 MPH WILL RESULT IN SIGNIFICANT BLOWING AND
DRIFTING SNOW ACROSS THE AREA DURING THE DAY THURSDAY. THIS WILL
RESULT IN POTENTIALLY DANGEROUS TRAVEL CONDITIONS...ESPECIALLY ALONG
EAST WEST ROUTES SUCH AS INTERSTATE 70...AND HIGHWAYS 36 AND 50.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO FORWARD THEIR SNOW REPORTS TO THE
NATIONAL WEATHER SERVICE IN PLEASANT HILL.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

SEAMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Atchison

When
January 15, 10:20 PM CST to January 16, 4:00 PM CST
Where
Atchison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.532, -95.313 (the zone’s center; the record gives no point)

Winter Storm, Leavenworth

When
January 15, 10:20 PM CST to January 16, 4:00 PM CST
Where
Leavenworth forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

Winter Storm, Wyandotte

When
January 15, 10:20 PM CST to January 16, 4:00 PM CST
Where
Wyandotte forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

Winter Storm, Johnson

When
January 15, 11:20 PM CST to January 16, 4:00 PM CST
Where
Johnson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341242, 5341244, 5341245, 5341243.